Something patients should know about tumour necrosis factor inhibitors

Although rare, peripheral neuropathy is a concern

A large epidemiological study provides more evidence of a link between tumour necrosis factor inhibitors (TNFi) and peripheral neuropathy.

Research

"These events are rare and the benefit of these drugs still outweigh this risk so this should not change practice," cautioned first author Dr Mahyar Etminan from the University of British Columbia in Vancouver, Canada.

"However, clinicians should let patients know what the symptoms of [peripheral neuropathy] are and ask patients to notify their physician in case they happen," he said by email.

Using a US health claims database, the researchers created a cohort of more than 61,000 patients with rheumatic diseases - 65% with rheumatoid arthritis, 27% psoriasis and 8% ankylosing spondylitis. Among this cohort, there were 1,358 incident cases of peripheral neuropathy and each case patient was matched to ten controls.

Past users of TNFi had nearly three times the likelihood of developing peripheral neuropathy.

"The risk of PN with TNFi use was elevated compared to patients not taking any drug therapies or those with more severe disease as measured by use of methotrexate and disease-modifying anti-rheumatic drug (DMARD) use," the researchers noted in Seminars in Arthritis & Rheumatism.

Dr Etminan noted that a number of case reports have linked TNFi to peripheral neuropathy in patients with rheumatic diseases, but "case reports can only generate a hypothesis and can't really tell us if there is any association or causal link."

"The major challenge," he added, "is that the conditions for which these drugs are used to treat, like rheumatic diseases, on their own can also cause [peripheral neuropathy]. So the only way to answer this question is to do a large epidemiologic study that can compare users of TNFi to those having rheumatic diseases but are taking a different drug class. This is the first epidemiologic study on this question and we did observe an increase in risk," he said.

The researchers say future studies are needed to confirm these results and examine the type of peripheral neuropathy that may incur as a result of TNFi use through active surveillance programs.

In the meantime, clinicians should be aware of this adverse event, especially in patients with a previous history of peripheral neuropathy, they conclude.

The study had no commercial funding and the authors have declared no conflicts of interest.

Seminars in Arthritis & Rheumatism 2018; online 27 September.

 

Latest

Trending